On discontinuity of planar optimal transport maps

Otis Chodosh, Vishesh Jain, Michael Lindsey, Lyuboslav Panchev, Yanir A. Rubinstein

Research output: Contribution to journalArticlepeer-review

4 Scopus citations


Consider two bounded domains ω and λ in R2, and two sufficiently regular probability measures μ and ν supported on them. By Brenier's theorem, there exists a unique transportation map T satisfying T#μ = ν and minimizing the quadratic cost ∫Rn/T(x)-x/2dμ(x). Furthermore, by Caffarelli's regularity theory for the real Monge-Ampère equation, if λ is convex, T is continuous. We study the reverse problem, namely, when is T discontinuous if λ fails to be convex? We prove a result guaranteeing the discontinuity of T in terms of the geometries of λ and ω in the two-dimensional case. The main idea is to use tools of convex analysis and the extrinsic geometry of δλ to distinguish between Brenier and Alexandrov weak solutions of the Monge-Ampère equation. We also use this approach to give a new proof of a result due to Wolfson and Urbas. We conclude by revisiting an example of Caffarelli, giving a detailed study of a discontinuous map between two explicit domains, and determining precisely where the discontinuities occur.

Original languageEnglish (US)
Pages (from-to)239-260
Number of pages22
JournalJournal of Topology and Analysis
Issue number2
StatePublished - Jun 1 2015

All Science Journal Classification (ASJC) codes

  • Analysis
  • Geometry and Topology


  • Monge-Ampère equation
  • Optimal transportation
  • singular solutions


Dive into the research topics of 'On discontinuity of planar optimal transport maps'. Together they form a unique fingerprint.

Cite this